According to the findings of a new study, people who use popular statin drugs like Lipitor and Crestor to lower their cholesterol may face an increased risk of developing cataracts possibly leading to blindness. In the study, published in the December issue of the Canadian Journal of Cardiology, researchers from Canada found a significant link between the daily use of Lipitor and other statin drugs, and an increased risk of cataracts, which develop on the lens of the eye and cause vision loss. If you believe you have been adversely affected by cataracts or another side effect of Lipitor, our consumer advocates at the Consumer Justice Foundation can help put you in touch with a reputable Lipitor attorney today.
Statin drugs are among the best-selling pharmaceutical drugs in the United States, and the medications are designed to block the body’s creation of cholesterol, which is a key contributor to coronary artery disease. In an effort to examine the potential risks associated with using Lipitor and similar statin drugs daily, researchers from the University of British Columbia conducted a retrospective nested case-control study involving 162,501 patients from the British Columbia Ministry of Health databases from 2000 to 2007. According to their findings, patients who used statin drugs for at least one year had a 27% increased risk of developing cataracts requiring surgical intervention.
The findings of this Canadian study appear to support the results of a study published in September 2013, in which researchers from the University of Texas also found that side effects of Lipitor and other statin drugs may increase the risk of cataracts by 27%. “This study demonstrates that statin use is significantly associated with cataracts requiring surgical intervention,” the researchers involved in the Canadian study wrote. “Further assessment of this relationship is recommended, especially because of increased statin use and the importance of acceptable vision in old age when cardiovascular disease is common.”
The findings of this new study come about one year after the American College of Cardiology and the American Heart Association issued new heart guidelines recommending that doctors use only statin drugs to lower cholesterol, which many believe could result in patients being kept on the potentially dangerous drugs permanently. In addition to an increased risk of cataracts, the continued use of Lipitor and other statin drugs has been linked to other serious side effects, including an increased risk of kidney damage, muscle injury and diabetes. In February 2012, the FDA required new warnings on statin labels highlighting the potential connection between statin drugs and diabetes.